Pennsylvania, 2011

Damaging Winds in Pennsylvania, July 29, 2011

July 29, 2011 · NWS PHI · 4 events in 2 counties and zones

An approaching cold front helped trigger strong to locally severe thunderstorms across Eastern Pennsylvania during the early evening of the 29th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$55,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

An approaching cold front helped trigger strong to locally severe thunderstorms across Eastern Pennsylvania during the early evening of the 29th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 29, 4:20 PM EST, 1 hour 10 minutes earlier.

Area forecast discussion, Jul 29, 4:20 PM EST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
520 PM EDT FRI JUL 29 2011

.SYNOPSIS...
A SURFACE WARM FRONT WILL GRADUALLY MOVE NORTHWARD THROUGH THE
FORECAST AREA TODAY. A COLD FRONT WILL CROSS THE AREA TONIGHT AND
THEN MOVE OFFSHORE. HIGH PRESSURE IS THEN EXPECTED TO BUILD IN
BEHIND THE FRONT AND PERSIST THROUGH EARLY NEXT WEEK. ANOTHER COLD
FRONT IS FORECAST TO CROSS THE REGION AROUND MIDWEEK.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
TORNADO WATCH 701 IS NOW IN EFFECT FOR MONROE COUNTY IN PA AND
SUSSEX COUNTY IN NJ UNTIL 11PM, WHICH CANCELS THE SEVERE
THUNDERSTORM WATCH FOR THOSE COUNTIES. SEVERE THUNDERSTORM WATCH
699 IS REMAINS IN EFFECT UNTIL 11PM FOR THE REMAINDER OF THE WATCH
AREA.PLEASE MONITOR WEBSITES, NOAA WEATHER RADIO AND YOUR LOCAL
MEDIA STATION FOR FURTHER DETAILS.

CURRENT RADAR SHOWS SHOWERS AND THUNDERSTORMS DEVELOPING ON A WEST
TO EAST LINE ACROSS CENTRAL PENNSYLVANIA THIS AFTERNOON. EXPECT
THE STORMS TO CONTINUE TO MOVE IN THIS FASHION WITH A SLIGHT
SOUTHWARD DRIFT.

A SHORTWAVE MOVING THROUGH THIS AFTERNOON WILL SPARK OFF SHOWERS
AND THUNDERSTORMS ACROSS THE NORTHERN AREAS WITH A SLOW SHIFT TO
THE SOUTH AND EAST THROUGH THE EVENING. INSTABILITY ALONG WITH
DECENT SHEAR WILL HELP SUPPORT THE DEVELOPMENT OF SOME SEVERE
STORMS THIS AFTERNOON AND EVENING. ALSO, HELICITY VALUES REMAIN
HIGH WHICH COULD SUPPORT ROTATING CELLS. WITH PRECIPITABLE WATER
VALUES AROUND 2 TO 3 INCHES WE SHOULD ALSO SEE HEAVY RAINFALL OUT
OF ANY STORMS THAT DO DEVELOP. WINDS THROUGH THE ATMOSPHERE LOOK
TO BE GREAT ENOUGH THAT THE STORMS SHOULD MOVE FAIRLY QUICKLY,
WHICH WOULD LESSEN THE FLASH FLOOD THREAT A BIT THIS AFTERNOON AND
EVENING.

THE GREATEST INSTABILITY IS ACROSS THE SOUTHERN AREAS AT THIS TIME
AS THEY HAVE BEEN RELATIVELY CLOUD FREE DURING THE DAY. HOWEVER,
THERE LACKS A SOURCE OF LIFT UNTIL LATER THIS EVENING WHEN THE COLD
FRONT APPROACHES AND THEN CROSSES THE AREA. THE NAM AND GFS PLACE
THE FRONT JUST OFF THE COAST BY 06Z/30. WITH AMPLE INSTABILITY
REMAINING AHEAD OF THE FRONT THERE STILL REMAINS THE POSSIBILITY
THAT SOME STORMS COULD DEVELOP OVER THE SOUTHERN AREAS, MAINLY
BETWEEN 00Z AND 06Z.

LOW TEMPERATURES TONIGHT WILL STILL BE ON THE WARMER SIDE ONLY
DROPPING DOWN INTO THE LOW TO MID 70S OVERNIGHT, WITH UPPER 60S
ACROSS THE NORTHERN TIER.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/...
THE COLD FRONT WILL CONTINUE TO TO MOVE FURTHER OFFSHORE DURING
SATURDAY AS HIGH PRESSURE STARTS TO MAKE ITS WAY INTO THE REGION.
THE FRONT MAY EVENTUALLY STALL TO OUR SOUTH BUT SHOULD FAR ENOUGH
AWAY THAT NO PRECIPITATION IS EXPECTED AND WE HAVE OPTED TO KEEP
THE FORECAST MOSTLY DRY THROUGH THIS PERIOD, WITH THE EXCEPTION OF
A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS ON MONDAY AFTERNOON.

DRIER AIR BEHIND THE FRONT WILL START TO MOVE IN AND DEW POINTS
SHOULD FALL TO A MORE COMFORTABLE LEVEL ON SATURDAY. TEMPERATURES
WILL ONCE AGAIN RISE INTO THE 90S ACROSS THE AREA BUT WITH THE LOWER
DEWPOINTS, AROUND 10 DEGREES COOLER THAN TODAY, IT SHOULD FEEL MUCH
LESS HUMID OUTSIDE. WITH THIS IN MIND, WE WILL NOT EXTEND THE HEAT
ADVISORY AS HEAT INDEX VALUES WILL LIKELY BE CLOSE TO THE ACTUAL
OUTSIDE TEMPERATURE. CLOUDS SHOULD DEVELOP IN THE DECENT NORTHWEST
FLOW, ESPECIALLY ACROSS THE NORTHERN TERRAIN WITH FEWER CLOUDS
DEVELOPING ACROSS THE DELMARVA.

THE HIGH PRESSURE WILL REMAIN IN CONTROL OF OUR WEATHER THROUGH THE
WEEKEND AND INTO THE MIDDLE OF NEXT WEEK. THIS HIGH WILL BE
RESPONSIBLE FOR KEEPING US MAINLY DRY WITH MAXIMUM TEMPERATURES INTO
U80S/L90S EACH DAY.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
THE UPPER HIGH PRESSURE SYSTEM THAT OCCASIONALLY BUILDS ACROSS THE
EASTERN PART OF THE U.S. AND BRINGS THE EXTREME HEAT AND HUMIDITY
WILL NOT BE MUCH OF A FACTOR DURING THE EXTENDED PART OF THE
FORECAST. THE CENTER OF THIS UPPER HIGH WILL HAVE PULLED BACK ACROSS
THE CENTRAL PLAINS STATES LEAVING AN UPPER TROUGH ACROSS THE WESTERN
ATLANTIC WHICH OCCASIONALLY DRIFTS NEAR US. THIS TYPE OF PATTERN CAN
STILL BRING SOME ABOVE NORMAL TEMPERATURES...SINCE THE UPPER FLOW IS
STILL NW AND NOT FAVORABLE FOR EXCESSIVE RAINFALL. A FEW WEAK
SYSTEMS WILL AFFECT US DURING THE EXTENDED PERIOD...BUT THEY WILL
NOT BE SIGNIFICANT WITH THE DEEP MOISTURE...FOR THE MOST
PART...BEING CUT OFF FROM THE SYSTEMS.

ONE SYSTEM A DRY COOL FRONT WILL AFFECT OUR AREA WED-THU WITH SMALL
CHC FOR SHOWERS/TSTMS DURING THAT PERIOD. A SECOND AREA OF TSTMS MAY
RIDE THE WEST-NORTHWEST UPPER FLOW AND AFFECT THE AREA FRI...AGAIN
CHC OR SLGT CHC POPS ARE IN THE GRIDS AS PER HPC'S FCST.

TEMPERATURES WILL REMAIN ABOVE NORMAL...BUT NOT EXCESSIVELY HOT WITH
HIGHS GENERALLY 5 TO 8 DEGREES OR SO ABOVE NORMAL. THIS TRANSLATES
TO HIGHS IN THE LOWER 90S ACROSS MOST AREAS EACH DAY AND UPPER 80S
ACROSS THE NORTH AND ALONG THE SHORE. LOWS WILL MOSTLY BE IN THE
UPPER 60S TO LOW 70S IN MOST AREAS WITH SOME MID 70S ON THE DELMARVA
AND METRO AREAS.

&&

.AVIATION /21Z FRIDAY THROUGH WEDNESDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY AND SURROUNDING AREAS.

SPC SVR TSTM WATCH 699 IN EFFECT THRU 03Z FOR MUCH OF TAF SITES.
WILL AMEND TAFS AS MORE DETAILS ON STRONG CONVECTION BECOME CLEAR.
NO CHANGE IN THE 18Z TAF PHILOSOPHY ATTM.

THIS AFTERNOON...PATCHY VFR CIGS NEAR 3500 FT LIFTING TO VFR SCT-BKN
4000-6000 EVERYWHERE WITH LIGHT W-SW WINDS. A SSE SEABREEZE TO 10
KTS DEVELOPING VCNTY KACY THIS AFTERNOON.

CONVECTION DEVELOPING MORE OR LESS AS MODELED AND BIG STORMS ARE
EXPECTED TO TAKE A SHARP RIGHT TURN /SE OR SSE/.

AND WEAK CAP AND GO WITH A LIKELY STRONG CONVECTIVE SCENARIO FOR
AVN PURPOSES KABE AND KTTN REGION IN THE 20-23Z TIME FRAME.

THE 12Z/29 HRRR...BOTH 12Z NAM AND GFS AND BOTH THE 00Z AND 12Z/29
SPC WRF ARE FCSTG WHAT I THINK WILL BE A SUBSTANTIAL MID- LATE
AFTERNOON SEVERE THUNDERSTORM EVENT ALONG ROUTE 80 SAGGING SEWD TO
NEAR KPHL-KACY 23Z-01Z TIME FRAME. PLENTY OF SHEAR... INSTABILITY
FEED AND LIFT. 18Z TAFS HAVE FRAMED BEST ESTIMATE OF CONVECTIVE
OUTBREAK. PLAYED THE WIND IN BETWEEN WHAT I THINK WILL OCCUR AND
WHAT MIGHT NOT AT THESE TAF SITES...SINCE WHERE THESE LINES HAVE
HAVE BREAKS IN CONVECTION IS AS YET UNPREDICTABLE. THOUGHT IT BEST
AS A PREPARATORY HEADS UP FOR WHAT SHOULD OCCUR IN THESE 2 HOUR
WINDOWS. IF FOR SOME REASON CONVECTION DOES NOT BREAK OUT AS
EXPECTED ...WILL UPDATE AT 1940Z. CONFIDENCE IN TAFS INCLUDING
IDEA OF STRONG CONVECTION: ABOVE AVG.

TONIGHT...LEFTOVER SCT-BKN LINE/BAND OF STRONG TSTMS WITH BRIEF IFR
CONDS AND NNW GUSTS SHOULD DISSIPATE BY 04Z AS IT TRIES MOVE SEWD
TO KESN-KDOV. OTRW VFR WITH AC OR CI CIGS POSSIBLE LATER AT NIGHT.
THERE COULD BE SOME VSBY RESTRICTIONS IN LIGHT FOG DURING THE
PREDAWN HOURS. CONFIDENCE: ABOVE AVG.

SATURDAY...AFTER MORNING MVFR FOG PATCHES THIN OUT BY 14Z...A VFR
DAY WITH MORNING CIRRUS CLEARING. NW WIND TO 10 KTS.

OUTLOOK...
CONFIDENCE ON ALL DAYS LISTED: ABOVE AVG.

SATURDAY NIGHT...VFR. POSSIBLE PATCHY CIGS NR 6000 FT LATE. LIGHT WIND.

SUNDAY...VFR SCT NEAR 6000 FT.  LIGHT WIND.

SUNDAY NIGHT...VFR TO START. MVFR HAZE FOG POSSIBLE TOWARD 10Z

MONDAY...BECOMING VFR BY 15Z. CHANCE LATE DAY TSTMS.

TUESDAY....VFR.

&&

.MARINE...
NO MARINE OR RIP CURRENT HEADLINES ANTICIPATED NEXT 5 DAYS /TUESDAY/
USING THE NEW 12Z/FRIDAY 29 JULY NCEP GUIDANCE.

GENERALLY QUIET CONDITIONS WILL CONTINUE ON OUR WATERS THROUGH
THE WEEKEND AND THE EARLY PART OF NEXT WEEK. WINDS AND SEAS ARE
FORECAST TO REMAIN BELOW ADVISORY CRITERIA AT LEAST THROUGH
TUESDAY. THERE WILL BE A FEW TSTMS WITH NW GUSTS 30 TO 45 KTS LATE
TODAY INTO EARLY TONIGHT, ESPECIALLY ON OUR NJ WATERS AS A COLD
FRONT MOVES ACROSS. WINDS WILL BE S 10 TO 15 KT TODAY INTO
TONIGHT. ONCE THE FRONT CROSSES THE AREA TONIGHT, WINDS WILL SHIFT
TO THE NW 10 TO 15 KT. WITH A RELATIVELY WEAK PRESSURE GRADIENT,
AN ONSHORE FLOW SHOULD TAKE OVER SATURDAY AFTERNOON. ONCE THE
HEATING ABATES, THE FLOW WILL BECOME OFFSHORE AGAIN SATURDAY NIGHT
INTO SUNDAY. S TO SW WINDS WILL THEN TAKE OVER LATER SUNDAY AND
CONTINUE INTO TUESDAY.

&&

.TIDES/COASTAL FLOODING...
NEW MOON ASSISTED ASTRO HIGH TIDES SUNDAY EVENING MAY APPROACH
STATEMENT THRESHOLD...MARGINAL LOW PROBABILITY OF NEEDING A CF STMT
BUT WE DO HAVE SOME GUIDANCE GETTING US TO THRESHOLD ON THE NJ
ATLC CW. DEPENDS PARTIALLY ON STRENGTH AND PERSISTENCE OF A GENERALLY
WEAK ONSHORE FLOW SUNDAY.

&&

.CLIMATE...
JULY ALL TIME MONTHLY RECORD AVERAGE TEMPERATURES LIKELY AT KPHL AND
KACY AND A TOP 5 WARMEST JULY FOR A LARGE PORTION OF THE FORECAST
AREA.

HAVE ONLY CHECKED THE PRIMARY LONG TERM CLIMO SITES THIS MORNING.

THROUGH JULY 28, THESE ARE THE JULY 2011 MONTHLY AVERAGES TO DATE
AND THE ALL-TIME JULY RECORD MONTHS FOR THE PRIMARY 4 LONG TERM
CLIMO SITES IN OUR FORECAST AREA. ALL OF THESE WE BELIEVE ARE ALSO
THE ALL-TIME WARMEST MONTHS ON RECORD.

PHILADELPHIA...82.2F THRU 7/28...JULY AND ALL-TIME RECORD 82.1F SET
IN 1994. PROJECTING WITH 08Z/29 FCST 82.2! POR DATING BACK TO
1874. THE PROJECTION IS ALMOST 5 DEGREES ABOVE NORMAL!

WILMINGTON...80.5F THRU 7/28...JULY AND ALL-TIME RECORD 81.2F SET
IN 1955. 08Z/29 FCST PROJECTS 80.7 OR A SOLID LIKELIHOOD FOR #2
WARMEST JULY AVG TEMP. POR DATING BACK TO AT LEAST 1894.

ATLANTIC CITY...81.0F THRU 7/28...JULY AND ALL-TIME RECORD 79.8F
IN 2010. 08Z/29 PROJECTION IS A MO AVG OF 81.0...OVER A DEG WARMER
THAN THE PREVIOUS WARMEST OF LAST SUMMER! PRETTY MUCH CAN TAKE IT
TO THE BANK A NEW RECORD FOR ACY. POR DATING BACK TO 1874.

ALLENTOWN...77.8F THRU 7/28...JULY AND ALL-TIME RECORD 79.0F SET
IN 1955. 08Z/29 PROJECT A MONTHLY AVG OF 78.0 WITH A #3 RANKING
FOR THE WARMEST JULY. ASIDE FROM THE WARMEST 79.O IN 1955
REFERENCED ABOVE... #2 WAS JULY 1949 WITH 78.3. THE CURRENT #3
WARMEST JULY IS THE 78.0 OF 1999 WITH 77.9 IN 1988 4TH WARMEST.
POR DATING BACK TO 1922.

MORE ON PHILADELPHIA BELOW...

JULY WILL MAKE IT 4 CONSECUTIVE MONTHS OF MONTHLY AVG TEMPS 3
DEGS OR WARMER AND OUR KPHI FCST AREA HAS NOT HAD A BELOW NORMAL
MONTHLY AVG TEMPERATURE SINCE JANUARY!

PHL HAS A CHANCE FOR EQUALING AN ALL TIME MONTHLY RECORD FOR
NUMBER OF DAYS AOA 90F. AS OF THE 28TH WE HAD 18... THE RECORD IS
21 SET IN THE YEARS 1952 1988 AND 1995.

SO FAR THIS SEASON WE'VE HAD 26 DAYS AOA 90. THE ENTIRE SEASONAL
NORM IS 21. WE'RE BEHIND LAST YEARS SEASONAL TOTAL OF 55.

PHL AREA HAS HAD 5 HEAT WAVES SO FAR THIS YEAR AND TODAY IS THE
FIRST DAY OF ANOTHER STRING OF 90S...NOT SURE HOW LENGTHY...BUT
THIS SHOULD BE ANOTHER HEAT WAVE.

ONLY 1 DAY BELOW NORMAL SO FAR THIS MONTH AT KPHL.

HEAT INDEX HAS REACHED 108 AT KILG THIS AFTN. DEWPOINT THERE MIGHT
BE RUNNING A TAD HIGH BUT MANY DEWPOINTS IN SE PA S NJ IN THE 75
TO 79 RANGE AT 18Z.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...HEAT ADVISORY UNTIL 10 PM EDT THIS EVENING FOR PAZ060-067>071.
NJ...HEAT ADVISORY UNTIL 10 PM EDT THIS EVENING FOR NJZ015-017>019.
DE...HEAT ADVISORY UNTIL 10 PM EDT THIS EVENING FOR DEZ001>003.
MD...HEAT ADVISORY UNTIL 10 PM EDT THIS EVENING FOR MDZ008-012-015-
     019-020.
MARINE...NONE.

&&

SYNOPSIS...MEOLA
NEAR TERM...MEOLA
SHORT TERM...MEOLA
LONG TERM...O'HARA
AVIATION...DRAG
MARINE...DRAG
TIDES/COASTAL FLOODING...
CLIMATE...
Hazardous weather outlook, Jul 29, 4:12 PM EST, 1 hour 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
512 PM EDT FRI JUL 29 2011

NJZ007>010-012>014-020-026-027-PAZ054-061-062-302115-
WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-WESTERN MONMOUTH-
EASTERN MONMOUTH-OCEAN-COASTAL OCEAN-SOUTHEASTERN BURLINGTON-CARBON-
LEHIGH-NORTHAMPTON-
512 PM EDT FRI JUL 29 2011

...SEVERE THUNDERSTORM WATCH 699 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY...NORTHERN
NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW JERSEY...EAST
CENTRAL PENNSYLVANIA AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ001-PAZ055-302115-
SUSSEX-MONROE-
512 PM EDT FRI JUL 29 2011

...TORNADO WATCH 701 IN EFFECT UNTIL 11 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001>003-MDZ008-012-015-019-020-302115-
NEW CASTLE-KENT-INLAND SUSSEX-CECIL-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-
512 PM EDT FRI JUL 29 2011

...HEAT ADVISORY IN EFFECT UNTIL 10 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE AND NORTHEAST MARYLAND.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ015-017>019-PAZ060-067>071-302115-
MERCER-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-BERKS-CHESTER-
MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
512 PM EDT FRI JUL 29 2011

...HEAT ADVISORY IN EFFECT UNTIL 10 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 699 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY...SOUTHERN
NEW JERSEY...EAST CENTRAL PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.
   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ004-302115-
DELAWARE BEACHES-
512 PM EDT FRI JUL 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE.

.DAY ONE...TONIGHT.

HEAT INDEX VALUES COULD APPROACH 105 DEGREES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ016-021>025-302115-
SALEM-CUMBERLAND-ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-
COASTAL ATLANTIC-
512 PM EDT FRI JUL 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN NEW JERSEY.

.DAY ONE...TONIGHT.

HEAT INDEX VALUES COULD APPROACH 105 DEGREES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ450-451-302115-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
512 PM EDT FRI JUL 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-452>455-302115-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
512 PM EDT FRI JUL 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 29, 2:44 PM EST, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
344 PM EDT FRI JUL 29 2011

PAZ054-055-060>062-292145-
BERKS PA-CARBON PA-LEHIGH PA-MONROE PA-NORTHAMPTON PA-
344 PM EDT FRI JUL 29 2011

...AN AREA OF SHOWERS AND THUNDERSTORMS CAPABLE OF PRODUCING HEAVY
   RAINFALL WILL AFFECT BERKS...LEHIGH...NORTHAMPTON...CARBON AND
   MONROE COUNTIES THROUGH THE LATE AFTERNOON HOURS...

AT 336 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF SHOWERS AND THUNDERSTORMS PRODUCING HEAVY RAINFALL 32 MILES
SOUTHWEST OF WILKES-BARRE...MOVING EAST AT 30 MPH. THESE SHOWERS AND
THUNDERSTORMS WILL MOVE INTO WESTERN CARBON AND WESTERN BERKS COUNTY
BEFORE 5 PM...BEFORE CONTINUING SOUTHEASTWARD INTO THE LEHIGH VALLEY
BY 6 PM.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE SHOWERS
AND THUNDERSTORMS...ALONG WITH CLOUD TO GROUND LIGHTNING AND HEAVY
RAIN.

THESE STORMS HAVE TO POTENTIAL TO BECOME SEVERE.

LAT...LON 4116 7516 4107 7497 4099 7514 4086 7505
      4074 7520 4062 7520 4042 7549 4044 7553
      4024 7570 4014 7590 4050 7644 4059 7603
      4064 7600 4074 7578 4091 7600 4101 7575
      4111 7576 4113 7564 4125 7550 4126 7514

JJM
Special weather statement, Jul 29, 4:12 PM EST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
512 PM EDT FRI JUL 29 2011

NJZ001-007>010-015-292300-
HUNTERDON NJ-MERCER NJ-MORRIS NJ-SOMERSET NJ-SUSSEX NJ-WARREN NJ-
512 PM EDT FRI JUL 29 2011

...STRONG THUNDERSTORMS WILL AFFECT HUNTERDON...MERCER...MORRIS...
SOMERSET...SUSSEX AND WARREN COUNTIES INTO THE EARLY EVENING HOURS...

AT 506 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS IN EASTERN PENNSYLVANIA MOVING TOWARD NORTHERN
AND CENTRAL NEW JERSEY AT ABOUT 30 MPH. THESE THUNDERSTORMS WILL
EFFECT PORTIONS OF THE AREA INTO THE EARLY EVENING HOURS.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. SMALL HAIL AND
FREQUENT CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE FROM THESE
STORMS.

THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE.

LAT...LON 4119 7437 4104 7449 4100 7430 4089 7427
      4089 7433 4074 7436 4067 7445 4064 7440
      4056 7453 4048 7447 4025 7485 4042 7506
      4053 7507 4056 7519 4065 7521 4074 7520
      4086 7505 4099 7514 4131 7480 4135 7468

JJM
Special weather statement, Jul 29, 4:56 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
556 PM EDT FRI JUL 29 2011

PAZ068-069-292300-
BUCKS PA-MONTGOMERY PA-
556 PM EDT FRI JUL 29 2011

...STRONG THUNDERSTORMS WILL AFFECT BUCKS AND MONTGOMERY COUNTIES...

AT 552 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS 13 MILES SOUTH OF ALLENTOWN...MOVING SOUTHEAST AT 35
MPH. THESE THUNDERSTORMS WILL BE NEAR PENNSBURG...GERYVILLE AROUND 600
PM...SILVERDALE...SELLERSVILLE AROUND 615 PM...DOYLESTOWN...RICHBORO
AROUND 630 PM...NEWTOWN GRANT AND NEWTOWN AROUND 645 PM.

THESE THUNDERSTORMS WILL PRODUCE STRONG WIND GUSTS UP TO 40
MPH...SMALL HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING. BRIEF HEAVY
DOWNPOURS CAN ALSO BE POSSIBLE.

LAT...LON 4013 7499 4013 7502 4010 7507 4033 7563
      4044 7554 4042 7549 4050 7540 4034 7493
      4032 7493 4031 7489
Special weather statement, Jul 29, 5:17 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
617 PM EDT FRI JUL 29 2011

NJZ013-014-020-026-292315-
COASTAL OCEAN NJ-EASTERN MONMOUTH NJ-OCEAN NJ-WESTERN MONMOUTH NJ-
617 PM EDT FRI JUL 29 2011

...A STRONG THUNDERSTORM WILL AFFECT MONMOUTH AND OCEAN COUNTIES...

AT 613 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 18 MILES SOUTH OF NEW BRUNSWICK...MOVING
SOUTHEAST AT 20 MPH. THE THUNDERSTORM WILL BE NEAR WEST FREEHOLD...
JACKSONS MILLS AROUND 630 PM...FREEWOOD ACRES...LAKEWOOD AROUND 645
PM...POINT PLEASANT...BRICK TOWNSHIP AROUND 700 PM...BAY HEAD AND
MANTOLOKING AROUND 715 PM.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER
TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES.

LAT...LON 4014 7402 4004 7402 4003 7404 4000 7403
      3996 7404 3992 7405 3991 7408 3991 7410
      3988 7413 4018 7448 4030 7433 4017 7400

ROBERTSON

The radar

The Philadelphia radar (KDIX), 80 km away, was scanning. The volume nearest the first event began at 22:30 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Montgomery

When
July 29, 5:30 PM EST
Where
Montgomery County, 0.57 mi NW of Pennbrook
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
CoCoRaHS
Coordinates
40.235, -75.279

A severe thunderstorm knocked down several large trees in Lansdale. A downed tree damaged a home and vehicle on one property.

Thunderstorm Wind, Montgomery

When
July 29, 5:30 PM EST
Where
Montgomery County, 1.23 mi SSW of Lansdale
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
40.234, -75.311

A severe thunderstorm knocked down multiple trees along South Valley Forge Road in Towamencin Township. One large tree fell onto a house.

Thunderstorm Wind, Montgomery

When
July 29, 5:40 PM EST
Where
Montgomery County, 0.95 mi ESE of Dresher
Measured
52 kt (60 mph) estimated gust
Reported by
Newspaper
Coordinates
40.163, -75.154

A severe thunderstorm knocked down several trees in the Woodlands Community around Welsh and Village Roads as well as on Ash Lane in Horsham Township. A couple of trees were also knocked down in Upper Gwynned Township.

Thunderstorm Wind, Philadelphia

When
July 29, 5:58 PM EST
Where
Philadelphia County, 0.26 mi NNE of Fox Chase
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
40.074, -75.079

A severe thunderstorm knocked down a couple of trees and wires in the Burlhome section of Philadelphia. One downed wire started a vehicle fire.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2011Every state in 2011This day in weather historyWarnings in Pennsylvania, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 336882, 336886, 336892, 336921.